Delayed hypersensitivity reaction to vancomycin

Pharmacotherapy. Nov-Dec 1997;17(6):1341-4.

Abstract

The use of vancomycin has increased dramatically in recent years with the emergence of methicillin-resistant Staphylococcus aureus and coagulase-negative staphylococci as important hospital pathogens. A patient receiving vancomycin 1.75 g intravenously as a single daily dose developed a syndrome characterized by high fever, erythema multiforme, eosinophilia, and presumed interstitial nephritis. This delayed hypersensitivity reaction resolved with discontinuation of the drug and treatment with methylprednisolone.

Publication types

  • Case Reports

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / therapeutic use
  • Drug Hypersensitivity / physiopathology*
  • Humans
  • Hypersensitivity, Delayed / physiopathology*
  • Male
  • Middle Aged
  • Pneumococcal Infections / complications
  • Pneumococcal Infections / drug therapy
  • Vancomycin / adverse effects*
  • Vancomycin / therapeutic use

Substances

  • Anti-Bacterial Agents
  • Vancomycin